Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Houston/Galveston, TX

March 12, 20075 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 12, 2007, 3:42 AM CDT for 5 counties in Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2007, 3:42 AM CDT (08:42 UTC)
Expired
Mar 12, 2007, 4:30 AM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Colorado County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 119 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 4:13 AM CDTMARINE TSTM WIND 56Palacios, TX49 KNOT WIND GUST FROM PALACIOS ASOS
Mar 12, 4:20 AM CDTTORNADO6 Se Wharton, TXBARN DESTROYED AND A METAL ROOF WAS TORN OFF A GRAND STAND. DAMAGE OCCURRED 200 YARDS EAST OF HIGHWAY 60 AND FM 3012.
Mar 12, 4:30 AM CDTTSTM WND DMG6 Ne Bellville, TXA COUPLE OF TREES DOWN ACROSS THE NORTHEASTERN PORTION OF AUSTIN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 120842
SVRHGX
TXC015-089-239-321-481-120930-
/O.NEW.KHGX.SV.W.0003.070312T0842Z-070312T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 AM CDT MON MAR 12 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS
  JACKSON COUNTY IN SOUTHEAST TEXAS
  WHARTON COUNTY IN SOUTHEAST TEXAS
  COLORADO COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 430 AM CDT

* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES EAST OF FAYETTEVILLE TO 14 MILES NORTHWEST OF EL
  CAMPO TO POINT COMFORT...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE LAKE...
  EL CAMPO...
  PIERCE...
  PALACIOS...
  WHARTON...
  SEALY...
  MARKHAM...
  EAST BERNARD...

COLORADO COUNTY SHERIFFS OFFICE REPORTED TREES DOWN IN THE COUNTY AT 
340 AM. 

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2999 9654 2942 9643 2863 9662 2860 9605
      2923 9599 2986 9614 3002 9619

$$
1 follow-up statement
000 
WWUS54 KHGX 120917
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 AM CDT MON MAR 12 2007

TXC015-089-239-321-481-120930-
/O.CON.KHGX.SV.W.0003.000000T0000Z-070312T0930Z/
AUSTIN TX-COLORADO TX-WHARTON TX-JACKSON TX-MATAGORDA TX-
416 AM CDT MON MAR 12 2007

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MATAGORDA...JACKSON...
WHARTON...COLORADO AND AUSTIN COUNTIES UNTIL 430 AM CDT...

AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING  DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM BELLVILLE TO WHARTON TO MATAGORDA BAY...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHARTON...
  SEALY...
  MARKHAM...
  EAST BERNARD...
  BELLVILLE...
  DANEVANG...
  BLESSING...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY MORNING FOR
SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2997 9643 2945 9628 2863 9641 2860 9605
      2923 9599 2986 9614 3002 9619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:10 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 12, 3:10 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CDT MON MAR 12 2007

.DISCUSSION...
LARGE MCS APPROACHING OUR WRN ZONES THIS HOUR WITH SOME ADDITIONAL
CONVECTIVE DEVELOPMENT OCCURRING AHEAD OF THE SYSTEM. STRENGTHING
DIFLUENCE ALOFT AND 30-35 KNOT LOW LEVEL JET WILL ENABLE THIS MCS
TO SUSTAIN ITSELF AND TRACK ACROSS THE ENTIRE CWA THIS MORNING.
LAPS DATA AND GFS/NAM FORECAST SOUNDINGS SHOW SIGNIFICANT LOW
LEVEL SHEAR IN PLACE WITH HELICITIES OF 150-250 M2/S2. WILL HAVE
A THREAT OF ISOLATED SEVERE STORMS MAINLY OVER THE SOUTHWEST HALF
OF THE CWA AS THE LINE OF STORMS CROSSES THE AREA. WILL KEEP
MENTION OF LOCALLY HEAVY RAINFALL FOR THIS MORNING. EXPECTING
WIDESPREAD RAINFALL AMOUNTS OF 1-2 INCHES...ISOLATED AMOUNTS UP
TO 3 INCHES ACROSS SE TX AS THIS FIRST MCS MOVES THROUGH. SOME
MINOR FLOODING PROBLEMS WILL BE POSSIBLE. HAVE HELD OFF ON ISSUING
A FLOOD WATCH AS MCS IS MOVING EASTWARD AT A FAIRLY GOOD CLIP
(ABOUT 25 KTS) AND SE TX HAS SEEN SUCH DRY WEATHER AS OF LATE.
ONCE THIS MCS CLEARS THE AREA...EXPECT TO SEE A BREAK IN THE
CONVECTIVE ACTIVITY FOR SEVERAL HOURS AS AIRMASS STABILIZES FOR
AWHILE. HAVE LOWERED POPS FOR THIS AFTN/EVENING ACCORDINGLY.

UPPER LOW WILL REMAIN NEARLY STATIONARY OVER SOUTHEASTERN NEW
MEXICO THEN BEGIN PUSHING SLOWLY EASTWARD ON TUESDAY. WILL SEE
CONTINUATION OF STRONG DIFLUENT FLOW ALOFT AND DEEP MOISTURE (PWS
1.5 INCHES+ AND 850 MB DEWPOINTS OF 10-12C) OVER SE TX THROUGH
MIDWEEK. EXPECT TO SEE ADDITIONAL CONVECTIVE COMPLEXES AFFECT SE
TX AS WEAK IMPULSES ROTATE AROUND THE MAIN UPPER LOW. EXPECT TO
SEE ANOTHER MCS FORM OVER SOUTH CENTRAL TEXAS THIS AFTN/EVENING...
TRACKING EAST INTO THE CWA LATE TONIGHT/TUESDAY. ADDITIONAL
CONVECTIVE COMPLEXES WILL AFFECT THE AREA TUE NIGHT/WEDNESDAY AS
UPPER LOW FINALLY PUSHES EAST ACROSS THE STATE. WILL SEE A
CONTINUED THREAT OF LOCALLY HEAVY RAINFALL THROUGH THE PERIOD.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY TUESDAY
THROUGH WEDNESDAY WITH ISOLATED HIGHER TOTALS. MODEL FORECAST
SOUNDINGS DEPICT MUCH WEAKER SHEAR PROFILES FROM TONIGHT THROUGH
WEDNESDAY...SO SEVERE THREAT APPEARS VERY MARGINAL OVERALL.
STILL...A FEW ISOLATED SEVERE STORMS WILL BE POSSIBLE AS THE
CONVECTIVE COMPLEXES CROSS CWA.

MODELS SHOW SIGNIFICANT DRYING TAKING PLACE WED NIGHT/THURSDAY AS
UPPER LOW FINALLY PUSHES EAST OF THE AREA. A COLD FRONT IS
EXPECTED TO CROSS SE TX THU NIGHT...BUT HAVE REMOVED POPS WITH
MUCH DRIER AIRMASS IN PLACE. FRI/SAT WILL SEE NICE WEATHER WITH
JUST SOME CLOUD COVER AND COOLER TEMPS. MODELS SHOW RETURN FLOW
DEVELOPING SUNDAY AS SFC HIGH PUSHES EAST. WITH MOISTURE INCREASING
MOISTURE...AND HAVE ADDED LOW POPS FOR SUN NIGHT/MONDAY PERIOD.

HAVE MENTIONED SEA FOG FOR THIS MORNING IN THE GLS BAY AREA.
UNCERTAIN ON WHETHER OR NOT THE FOG WILL PERSIST PAST TODAY.

&&

.AVIATION...
MAIN CONCERN WILL BE MCS APPROACHING WESTERN PORTIONS OF CWFA EARLY
THIS MORNING. BAND OF THUNDERSTORMS EXTENDING FROM NEAR ROCKDALE TO
SCHULENBERG TO VICTORIA WITH CENTRAL PORTION OF LEADING EDGE SPEEDING
UP TO ABOUT 30-35 KTS. TAF SITES MAY GET GUSTY WINDS FROM STORMS AT
THIS BAND APPROACHES. MEANWHILE...LOW CEILINGS AND VISIBILITIES WITH
COPIOUS MOISTURE WILL HANG ON UNTIL MCS PASSES THROUGH. EXPECT CONDITIONS
TO IMPROVE AFTER MID MORNING.

&&

.MARINE...
TIGHTENING PRESSURE GRADIENT IN RESPONSE TO MCS HAS RESULTED IN SCEC
CONDITIONS FOR THE WATERS. EXPECT THIS TO PERSIST THROUGH MID TO LATE
MORNING WITH GRADIENT RELAXING SOMEWHAT BY MID DAY. MODERATE ONSHORE
FLOW WILL CONTINUE THROUGH WEDNESDAY. GFS CONTINUE TO INDICATE FRONT
MOVING THROUGH REGION THURSDAY NIGHT WITH A STRONG OFFSHORE FLOW DEVELOPING
EARLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  63  72  62  74 / 100  70  70  60  50
HOUSTON (IAH)              71  64  72  63  74 / 100  60  70  60  60
GALVESTON (GLS)            71  64  71  63  72 / 100  60  70  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...35
AVIATION/MARINE...37
Hazardous weather outlook, Mar 12, 3:34 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 AM CDT MON MAR 12 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
334 AM CDT MON MAR 12 2007

...LOCALLY HEAVY RAINFALL AND SLIGHT RISK OF SEVERE STORMS ACROSS
SOUTHEAST TEXAS THIS MORNING...
...LOCALLY HEAVY RAINFALL POSSIBLE AGAIN LATE TONIGHT THROUGH
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS
THIS MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
ISOLATED TOTALS OF AROUND 3 INCHES CAN BE EXPECTED AS THE STORMS
AFFECT THE AREA THIS MORNING. MINOR FLOODING OF STREETS...FEEDER
ROADS...UNDERPASSES...AND LOW WATER CROSSINGS WILL BE POSSIBLE.

IN ADDITION...STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE
WILL SUPPORT THE POSSIBILITY OF A FEW STORMS BECOMING
SEVERE...MAINLY SOUTH AND WEST OF A LINE FROM COLLEGE STATION TO
HOUSTON TO GALVESTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT
SHOULD DIMINISH BY LATE MORNING AS THE MAIN LINE OF STORMS CLEARS
THE AREA.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF SOUTHEAST TEXAS BY
EARLY TO MID AFTERNOON.

ADDITIONAL THUNDERSTORMS MAY MOVE INTO SOUTHEAST TEXAS AFTER
MIDNIGHT TONIGHT. THESE STORMS WILL AGAIN HAVE A THREAT OF LOCALLY
HEAVY RAINFALL. ONE OR TWO SEVERE STORMS WILL BE POSSIBLE MAINLY
OVER THE WESTERN PORTIONS OF SOUTHEAST TEXAS.

.DAYS TWO THROUGH THREE...TUESDAY THROUGH WEDNESDAY

ADDITIONAL COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO AFFECT
SOUTHEAST TEXAS TUESDAY THROUGH WEDNESDAY AS THE UPPER LOW PUSHES
SLOWLY EAST TOWARD THE AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES...WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED THIS
PERIOD. LOCALIZED FLOODING PROBLEMS WILL BE POSSIBLE.

THE OVERALL THREAT OF SEVERE THUNDERSTORMS IS MINIMAL...HOWEVER A
FEW PULSE TYPE SEVERE STORMS WILL BE POSSIBLE AS THE THUNDERSTORM
COMPLEXES AFFECT THE AREA.

THUNDERSTORM ACTIVITY SHOULD DIMINISH WEDNESDAY NIGHT AS THE UPPER
LOW PUSHES EAST OF THE AREA.

.DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN LATE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:13 AM CDTSpecial Marine WarningHGX92 min
Mar 12, 4:08 AM CDTSpecial Marine WarningHGX52 min
Mar 12, 4:28 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Waller, Wharton62 min
Mar 12, 4:51 AM CDTSpecial Marine WarningHGX114 min
Mar 12, 4:58 AM CDTSevere Thunderstorm WarningHGXHarris62 min
Mar 12, 5:03 AM CDTSevere Thunderstorm WarningHGXBrazoria42 min
Mar 12, 5:08 AM CDTTornado WarningHGXHarris37 min
Mar 12, 5:15 AM CDTSevere Thunderstorm WarningHGXBrazoria45 min
Mar 12, 5:50 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris44 min
Mar 12, 6:16 AM CDTSpecial Marine WarningHGX89 min
Mar 12, 6:32 AM CDTSevere Thunderstorm WarningHGXChambers, Galveston58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.